On the determination of three-parameter weibull mle's

Vijay G. Panchang, Ramesh C. Gupta

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

The determination of maximum likelihood estimators for the three-parameter Weibull model is usually considered a nontrivial problem, because of the nonlinear likelihood equations. Despite the availability of a large number of algorithms that tackle this problem, there is considerable dissatisfaction among practitioners, who report an inability to conveniently determine the desired MLE's (e.g. Adatia and Chan, 1985; Sinha and Sloan, 1988). We therefore review several existing algorithms for obtaining these estimators and investigate the causes of failure and some computational difficulties associated with these procedures. We find that a simple procedure outlined by Lawless (1982) is the only one that is guaranteed to yield parameter estimates that maximize the likelihood function for any sample. We describe this procedure in detail with modifications to inprove its efficiency. The method is based on firsi principles and requires less computational effort than most other schemes. Several examples from the literacure are used to rlluscraie the difficulties encouniered by ocher mezhods.

Original languageEnglish
Pages (from-to)1037-1057
Number of pages21
JournalCommunications in Statistics - Simulation and Computation
Volume18
Issue number3
DOIs
Publication statusPublished - 1 Jan 1989

    Fingerprint

Keywords

  • Weibull distribution
  • estimation procedures
  • maximum likelihood estimators
  • three-parameter Weibull

ASJC Scopus subject areas

  • Statistics and Probability
  • Modelling and Simulation

Cite this